Rhabdomyolysis is a rare complication associated with hydroxymethylglutaryl-CoA reductase inhibitors, alone or in combination with drugs such as cyclosporine, gemfibrozil, erythromycin, or nicotinic acid.1 This letter describes a patient with normal renal function who had been taking simvastatin for several months, who then developed rhabdomyolysis shortly after he was also given itraconazole.
Report of a Case.
A 74-year-old man presented for treatment of fungal toenails. Itraconazole, 200 mg, was prescribed after confirming dermatophytic infection by culture and obtaining normal baseline multichemistry profile and urinalysis. He had hypertension and type II-a hyperlipidemia and had been taking simvastatin, 40 mg daily, along with lisinopril and aspirin since May 1995. His health was otherwise excellent.Three weeks into treatment, he experienced pain in the lower extremities while golfing. The pain progressed to his upper extremities and neck. He suspected an adverse drug reaction and stopped all 3 prescription medications. His pain improved,